Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

168 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Having constant bleeding with cramps. Stopped taking lo-estrin birth control. Any treatment?

Answered by
Dr.
Dr. Anantharamakrishnan

Cardiologist

Practicing since :1966

Answered : 4506 Questions

default
Posted on Sat, 22 Dec 2012 in Valvular Heart Disease
Question: Hi, I am 28 years old. I recently saw a cardiologist for heart palpatations. I had a heart murmur in the past, but my doctor says that now I dont have it anymore. He did an EKG said it was normal and that the palpatations could be due to stress and anxiety. I have also been seeing an OB/GYN since I have had constant bleeding for 48 days now heavy with clots and cramps. A sono was done and was WNL. She put me on a lo-estrin birthcontrol even though I have been taking Depo shot for a year. I am now experiencing tingling and numbness in my left arm. Lightheadness, dizziness, blurred vision. Also ocassional chest pain and neusea. I went to the ER last night. The did a total blood work up. My cardiac enzymes levels were fine. My hemoglobin was a little low. They did a chest x-ray which was negative and a cat scan to look for any blood clots which was also negative. The doctor had no explanation for what I am feeling. The nurse said maybe the hormone problem I am having with the constant bleeding. I stopped taking the estrogen pills becasue they made the bleeding worse and thats when these side effects got worse. Help me please....
doctor
Answered by Dr. Anantharamakrishnan 3 hours later
Hi friend,
Welcome to Health Care Magic

A normal EKG and enzyme levels are reassuring and exclude a heart attack!
Normal X-ray is helpful to rule out enlargement, failure and lung pathology
A murmur that has once present and disappeared later is well known and may be ‘functional’ or a little hole at birth that could have closed subsequently.
A ‘little low Hb’ is most likely from bleeding.
_____________________________________________________________________
The changes could well be from anxiety, added on by the hormones. However, it is advisable to have it investigated.
____________________________________________________________________
Anxiety / Alcohol / Tobacco (smoking, chewing) / Caffeine (too much coffee, cola) are common causes.
Medicines may be responsible – like phenlephrine used for ‘cold’ / salbutamol used for asthma / Illicit ‘drugs’ like amphetamine are notorious to cause abnormal beats
Occasionally, there are abnormal nerve paths (bypass tracts) in the heart.
___________________________________________________________________
     If a routine ECG does not show, 24 to 48 hour ambulatory monitoring (Holter) is done to analyse and plan for further management
ECHOcardiogram is necessary to see the heart valves (Mitral Valve Prolapse) / heart muscle (Cardiomyopathy) and heart function (Ejection fraction, wall motion abnormality).
Treadmill exercise ECG (TMT) is done to exclude Ischemia (reduced blood flow) –though it is not likely in view of your young age.
     Did the laboratory work-up include electrolytes (potassium in particular), thyroid (over-active)?

If there are no clues and if you are still bothered by it to the extent of interfering with life style, there are more tests. The treating doctor may suggest them depending on need, based on his assessment of the situation. They are advanced techniques of investigations of increasing complexity (and invasive) – like Electro Physiological Studies (EPS) > it resembles angio / a catheter is put inside the heart, electrical activity recorded, stimulation and suppression tests are carried out, suitable medicine tested and so on. Though the test is the gold standard, it is invasive and has a minimal risk and is not generally done unless there are compelling indications. This super-speciality expert is called ELECTRO-PHYSIOLOGIST.
_____________________________________________________________________
     Specific treatment is not always necessary.      The first line medicine is generally beta blockers, like Metoprolol – slow release and small dose. It will benefit both anxiety and missed beats. Your doctor will give proper prescription and follow up
     If they are not effective and if the problem is severe, several other classes of drugs are available – acting by different mechanisms - the specialist will decide tailored to your needs / they may have side effects and need follow up.
There are other advanced treatment modalities - like RF ablation, which could be done during EPS.
_____________________________________________________________________
FOLLOW UP WITH YOUR CARDIOLOGIST
Relax. You are young; you sound intelligent – you stand an excellent chance of returning to normalcy.
Be positive – why fear the heart beats faster? The problem is only if it could not beat! You are tolerating the rate well - means that you may not have any basic disease of the valve, muscle and so on.
Be in touch with your doctor - it is a question of time and you will be well.
Medicine is well advanced nowadays – management is possible for almost all situations...

Take care
Wishing speedy recovery
God bless
Good luck

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Treatment/Therapy
Lab Tests ,   ,   ,  

Recent questions on  Mitral valve prolapse

doctor1 MD

I have been taking 40mgs of celexa and 100mgs of Lamictal for my bipolar disorder for over 2 years. I was also born with 2 heart defects: ventricular septal defect and mitral valve prolapse. Over the last two months, I have developed an arrhythmia that occurs several times an hour. I'm waiting for the results of my echo, stress test, etc. (done yesterday). Question: What is the likelihood that I'm experiencing side effects of my medication? I've never had any other problems in the years that I've taken Celexa or Lamictal, but I want to make sure I treat this arrhythmia soon. (btw, I'm 32 yrs old) Thanks!

doctor1 MD

I'm 63 years old, 150 pounds and have a slow irregular heart beat. Sometimes it is more irregular than other times. When the heart skips a beat it feels like a flutter. After exercise it is especially irregular. I also have a very mild mitral valve prolapse that doesn't cause a murmur.

doctor1 MD

I'm a 21 yr old female having constant heart palpitations. I know what they are and what they feel like some are stronger than others but I feel them all the time. I don't have insurance so I haven't seen a cardiologist. I don't smoke, drink anything with caffeine, and only drink alcohol occasionally. Some doctors have said possible mitral valve prolapse. I'm just wondering what could be causing so many palpitations and also I have had them since I was 18 they are just getting much worse I also have chest pain just about every day.

doctor1 MD

Hi, I am 30 years old diagnosed with mitral valve prolapse with mitral regurgitation on an echocardiogram 6 months and my weight is 50 and height 5'2". At that time, the doctors told there is nothing to worry, but i still continue to experience tightness in chest, palpitations and tachycardia. How this can be treated

doctor1 MD

I'm a 50 year old male. I'm healthy but I take 1ea 25mg Metoprolol ER Succinate every morning for what my primary care , cardiologist, and ep doctors describe as "safe" palpitations related to mitral valve prolapse . This morning, I may have only...

doctor1 MD

I am concerned that I might be iron deficient anemic. Recently I have had trouble falling and staying asleep, I have been very tired during the day, I've had more headaches than usual, my head feels like it's stuffed with cotton and I also just...

doctor1 MD

I was prescribed metoprolol er succinate to replace atenolol . I have gained so much weight since starting it. Now when I looked it up, rapid weight gain. Is shown as a side effect. My physician confirmed my bmi has increased a lot but did not...